Kentucky, 2009Flash Flood and Damaging Winds in Kentucky, June 18, 2009
June 18, 2009 · NWS JKL · 30 events in 14 counties and zones
A fast moving cluster of thunderstorms brought yet another round of severe weather to eastern Kentucky during the afternoon hours of June 18th. With a warm, moist, and unstable air mass in place, the storms were able to maintain their intensity as they moved across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $311,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving cluster of thunderstorms brought yet another round of severe weather to eastern Kentucky during the afternoon hours of June 18th. With a warm, moist, and unstable air mass in place, the storms were able to maintain their intensity as they moved across the area. Numerous reports of downed trees and general wind damage were received by the Jackson weather office on this day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 18, 9:35 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 18, 9:35 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1035 AM EDT THU JUN 18 2009
.SHORT TERM.../THE REST OF TODAY/...UPDATED
13Z SFC ANALYSIS SHOWS A WEAKENING AREA OF LOW PRESSURE MOVING EAST
THROUGH NORTHWESTERN NEW YORK. A WAVY FRONT ASSOCIATED WITH THIS IS
LYING ACROSS EAST KENTUCKY FROM SOUTHEAST TO NORTHWEST. TRACING THIS
BOUNDARY BACK...IT BECOMES A WARM FRONT CONNECTED TO A MORE ROBUST
AREA OF LOW PRESSURE DEVELOPING OVER THE HIGH PLAINS. ALONG THE
NORTHEAST ARC OF THIS FRONT...OVER INDIANA...A COUPLE NOCTURNAL MCS/S
CONTINUE TO LIVE INTO THE DAY...DIVING SOUTH SOUTHEAST INTO KENTUCKY.
THE SECOND ONE IS THE MORE IMPRESSIVE OF THE TWO WITH A HEALTHY BOW
ECHO JUST NOW CROSSING I-64. THE LOCAL STORM ENVIRONMENT IS QUITE
FAVORABLE FOR SUSTAINING OR DEVELOPING CONVECTION WITH CAPES EXPECTED
TO REACH 4000 J/KG THIS AFTERNOON AND LIS TO -9...THOUGH
UNIDIRECTIONAL WINDS...NOT TOO STRONG AT THAT...WOULD TEND TO LIMIT
ORGANIZATION TO ANY STORMS OUTSIDE OF RESIDUAL OR BYPASSING MCS
ACTIVITY. IT IS QUITE AN INTERESTING SCENARIO FOR THE AFTERNOON
FORECAST GIVEN THOSE PARAMETERS IN PLACE...TEMPERED BY THE CLOUD
COVER...THE LIFE CYCLE AND EXTRAPOLATION OF THE CURRENT MCS...AND A
BUILDING RIDGE TO THE SOUTHWEST. ACCORDINGLY...HAVE REDRAWN THE GRIDS
FOR SKY...POP AND QPF THIS AFTERNOON WITH ALL THIS IN MIND...HITTING
THE SOUTHWEST THE HARDEST FOR CONVECTION AND LOWERING FORECAST TEMPS
FOR MOST OF THE AREA DUE TO THE CLOUDS AND STORMS. UPDATES WILL BE
ISSUED SHORTLY TO ALL GRID BASED PRODUCTS AND THE HWO. WILL HOLD OFF
FOR A FEW EXTRA MINUTES THOUGH...AWAITING SPC/S DECISION REGARDING A
POSSIBLE NEW BOX SOUTH TO SOUTHEAST OF THE CURRENT ONE TO OUR
NORTHWEST.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH SATURDAY/
COOLER AND DRIER AIR IN PLACE FOR TONIGHT AND FOG IS LIMITED TO
DEEPER VALLEYS AND IS PATCHY EVEN THERE. FNTL BNDRY HAS PUSHED INTO
THE LOWER TN VLY WITH THE WARM FNT TO RETURN TO THE NORTH LATE THU
INTO THU NIGHT. BEST ENERGY LOCATED OVER THE LOWER GT LKS WHERE THE
MODELS ARE PROJECTING THE BEST PCPN. CHC POPS LIMITED TO OUR
BLUEGRASS COUNTIES WHERE THERE SEEMS TO BE THE REMNANTS OF AN OUTFLOW
BNDRY LURKING AS THE FOCUS FOR AFTERNOON CONVECTION. ELSEWHERE...
TYPICAL AFTERNOON POP UP CONVECTION WITH LITTLE MVMT AS HIGH PRESSURE
SEEMS IN CONTROL. WARM FNT TO PUSH NORTH ON FRI WITH LITTLE IN THE
WAY OF CONVECTION AND THEN THE LATEST MODEL RUNS KEEP THE FOLLOWING
COLD FNT TO OUR NORTH AS THE CONTROLLING NORTHERN HIGH PRESS DOES NOT
APPEAR STRONG ENUF TO PUSH THE FNT SOUTH OF THE OH RVR. STILL CANNOT
RULE OUT THE SLIGHT CHC FOR PCPN FRI NITE AND SAT BUT BUILDING HIGH
PRESSURE WILL KEEP MOST PCPN TO OUR NORTH. TEMPS TO BE WELL ABOVE
NORMAL WITH MANY LOCATIONS TO SEE LOWER 90S TODAY AND MID 90S BY FRI.
HIGHS SHOULD REMAIN NEAR 90 EVEN INTO SAT.
.LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/
INHERITED FORECAST IS IN GOOD SHAPE AS COLD FRONTAL BOUNDARY REMAINS
ON TRACK TO PASS BY NORTH OF THE REGION LATE FRIDAY NIGHT OR ON
SATURDAY FOLLOWED BY WHAT APPEARS TO BE A PERIOD OF SEASONABLY WARM
AND DRY CONDITIONS. CHANGES TO THE INHERITED GRIDS WERE LIMITED TO A
SLIGHT SLOWING DOWN OF THE FRONTAL PASSAGE AND THEN A SLIGHT BOOST IN
TEMPS AND DEWPOINTS SUNDAY INTO EARLY NEXT WEEK AS THE AIRMASS BEHIND
THE FRONT DOES NOT SEEM TO BE AS DRY OR COOL AS EARLIER ANTICIPATED.
WILL ALSO INTRODUCE WEDNESDAY WITH A SLIGHT CHANCE OF MAINLY
AFTERNOON THUNDERSTORMS AS DEWPOINTS RETURN TO THE UPPER 60S AND
TEMPS MAX OUT IN THE MID TO UPPER 80S.
&&
.AVIATION.../12Z TO 12Z/
FRONTAL BOUNDARY HAS PUSHED TO OUR SOUTH...STRETCHING ROUGHLY IN AN
ARC ACROSS THE TN VALLEY REGION THEN BACK UP THE MISSISSIPPI RIVER
VALLEY. SCT TO BKN HIGH CI HAS ALLOWED SOME VALLEY FOG TO FORM...
EXCEPT IN OUR SOUTHWEST... SME/LOZ... WHERE WED LATE AFTERNOON
RAINFALL HAS LEFT ENOUGH MOISTURE IN PLACE FOR PATCHY DENSE FOG. WENT
WITH A PREDOMINANT IFR CONDITION AND TRIED TO TIME IMPROVING CIG AND
VSBY.
WARM FRONTAL BOUNDARY LIFTS BACK NORTHWARD ACROSS THE AREA DURING THE
DAY THURSDAY. THIS WILL PROVIDE A FOCUS FOR ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT THROUGH THE DAY. HOWEVER...UPPER LEVEL
SUPPORT WILL NOT BE AS GREAT AS PREVIOUS FEW DAYS. THIS MAY KEEP ANY
CONVECTION MORE SCATTERED IN NATURE. FOR NOW LEFT PREDOMINANT VFR
CONDITIONS WITH VCTS AND SCT CB GROUP TO ACCOUNT FOR POTENTIAL
DEVELOPMENT OF THUNDERSTORMS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...DUSTY/GREIF
LONG TERM....ABE
AVIATION...DUSTY
Hazardous weather outlook, Jun 18, 10:15 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EDT THU JUN 18 2009
KYZ044-050>052-058>060-069-086>088-104-106>120-191815-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-JACKSON-KNOX-
BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-
BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...MCKEE...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...
HYDEN...WHITESBURG...INEZ...PIKEVILLE
1115 AM EDT THU JUN 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY WITH SEVERE WEATHER A
DISTINCT POSSIBILITY. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT
FROM THIS ALONG WITH A POSSIBILITY OF LARGE HAIL OR EVEN A STRAY
TORNADO.
LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN FROM ANY PROLONGED
PERIOD OF STORMS. DUE TO RECENT HEAVY RAIN ACROSS THE AREA... ANY
LOCATIONS THAT RECEIVE HEAVY RAINFALL COULD HAVE HIGH WATER PROBLEMS
AT LOW WATER CROSSINGS AND ALONG STREAMS...DITCHES AND CULVERTS.
THUNDERSTORMS WILL ALSO BE POSSIBLE TONIGHT ALONG WITH PATCHY DENSE
FOG.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE FOR THUNDERSTORMS FROM FRIDAY THROUGH SATURDAY
NIGHT AND AGAIN ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO CALL WITH REPORTS OF HEAVY RAIN OR
LOCALIZED FLOODING.
KYZ068-079-080-083>085-191815-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-
INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG
1115 AM EDT THU JUN 18 2009
...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
WITH WIDESPREAD DAMAGING WIND GUSTS THE MAIN THREAT. IN ADDITION...
THERE WILL BE THE POSSIBILITY OF LARGE HAIL OR EVEN A STRAY TORNADO.
LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN FROM ANY PROLONGED
PERIOD OF STORMS. DUE TO RECENT HEAVY RAIN ACROSS THE AREA... ANY
LOCATIONS THAT RECEIVE HEAVY RAINFALL COULD HAVE HIGH WATER PROBLEMS
AT LOW WATER CROSSINGS AND ALONG STREAMS...DITCHES AND CULVERTS.
THUNDERSTORMS WILL ALSO BE POSSIBLE TONIGHT ALONG WITH PATCHY DENSE
FOG.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE FOR THUNDERSTORMS FROM FRIDAY THROUGH SATURDAY
NIGHT AND AGAIN ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO CALL WITH REPORTS OF SEVERE WEATHER...
HAIL...HEAVY RAIN...AND FLOODING.
DUSTY/GREIF
In the hours before
Special weather statement, Jun 18, 10:33 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1133 AM EDT THU JUN 18 2009
KYZ068-079-080-083-084-181645-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY
1133 AM EDT THU JUN 18 2009
...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS BETWEEN 60 AND 70
MPH IS FORECAST TO MOVE ACROSS ROCKCASTLE...PULASKI AND WAYNE
COUNTIES BETWEEN 12:15 PM AND 1 PM EDT. THE LINE OF SEVERE
THUNDERSTORMS AND DAMAGING WINDS WILL MOVE ACROSS MCCREARY AND LAUREL
COUNTIES BETWEEN 12:30 PM AND 1:30 PM EDT.
SEVERE THUNDERSTORM WARNINGS WILL LIKELY BE NEEDED AS THE STORMS
MOVE CLOSER TO THE AREA. RESIDENTS IN THE AFFECTED AREAS SHOULD
COMPLETE ANY NECESSARY PREPARATIONS AS QUICKLY AS POSSIBLE AND BE
PREPARED TO MOVE TO A PLACE OF SAFETY AS THE STORMS APPROACH.
KYZ069-181645-
JACKSON-
INCLUDING THE CITIES OF...MCKEE
1133 AM EDT THU JUN 18 2009
A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS BETWEEN 60 AND 70
MPH IS FORECAST TO MOVE ACROSS JACKSON COUNTY BETWEEN 12:15 PM AND 1
PM EDT. SEVERE THUNDERSTORM WARNINGS WILL LIKELY BE NEEDED AS THE
STORMS MOVE CLOSER TO THE AREA.
RESIDENTS IN THE AFFECTED AREAS SHOULD COMPLETE ANY NECESSARY
PREPARATIONS AS QUICKLY AS POSSIBLE AND BE PREPARED TO MOVE TO A
PLACE OF SAFETY AS THE STORMS APPROACH.
SBH
Event by event
27 thunderstorm wind, 2 heavy rain, 1 flash flood. Local standard time, as filed.
Flash Flood, Harlan
- When
- June 18, 11:00 AM EST to 1:30 PM EST
- Where
- Harlan County, 0.44 mi NW of Wallins Creek to 0.44 mi S of Wallins Creek
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.834, -83.426
Five feet of water was reported on Back Street near the post office at Wallins Creek.
Thunderstorm Wind, Pulaski
- When
- June 18, 11:25 AM EST to 11:30 AM EST
- Where
- Pulaski County, Science Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 37.180, -84.620
A few trees were blown down, blocking roads in northern portions of the county.
Thunderstorm Wind, Jackson
- When
- June 18, 11:29 AM EST to 11:34 AM EST
- Where
- Jackson County, Shirley
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 37.550, -84.150
Trees were down throughout the northern portion of the county.
Thunderstorm Wind, Estill
- When
- June 18, 11:33 AM EST to 11:38 AM EST
- Where
- Estill County, 1 mi NW of Locust Branch
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 37.590, -84.083
Numerous trees were down and some structural damage had occurred in extreme southwest Estill county.
Thunderstorm Wind, Estill
- When
- June 18, 11:35 AM EST to 11:40 AM EST
- Where
- Estill County, 2 mi SW of Irvine
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 37.679, -83.996
Trees were down on Wisemantown and Markham roads.
Thunderstorm Wind, Estill
- When
- June 18, 11:40 AM EST to 11:45 AM EST
- Where
- Estill County, 1 mi SE of Locust Branch
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 37.570, -84.057
A porch was blown into a yard and numerous trees were blown down.
Thunderstorm Wind, Wayne
- When
- June 18, 11:46 AM EST to 11:48 AM EST
- Where
- Wayne County, Monticello
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.830, -84.830
Trees were blown down in the city of Monticello at the intersection of College and Alexander Streets.
Thunderstorm Wind, Estill
- When
- June 18, 11:57 AM EST to 12:02 PM EST
- Where
- Estill County, 1 mi N of Drip Rock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 37.594, -83.980
Large limbs were blown down in someones yard. Three trees were blown down on Highway 89.
Thunderstorm Wind, Owsley
- When
- June 18, 12:02 PM EST to 12:07 PM EST
- Where
- Owsley County, Island City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 37.370, -83.780
A volunteer weather observer reported an estimated wind gust of around 60 mph in Island City. Dime size hail fell and a few small limbs were also blown down.
Thunderstorm Wind, Leslie
- When
- June 18, 12:10 PM EST to 12:15 PM EST
- Where
- Leslie County, Thousandsticks
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- COOP Observer
- Coordinates
- 37.180, -83.420
Numerous tree limbs were blown down. Winds were estimated at 60 mph. A one hour rainfall total of 1.5 inches was also noted.
Thunderstorm Wind, Clay
- When
- June 18, 12:13 PM EST to 12:18 PM EST
- Where
- Clay County, Oneida
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 37.270, -83.630
Thunderstorm Wind, Breathitt
- When
- June 18, 12:13 PM EST to 12:16 PM EST
- Where
- Breathitt County, Turkey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.480, -83.520
A tree was blown down on Highway 30 west near the Turkey area.
Thunderstorm Wind, Owsley
- When
- June 18, 12:15 PM EST to 12:20 PM EST
- Where
- Owsley County, Island City
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 37.370, -83.780
Four trees were blown down on Highway 1350. Trees were also downed on Halcomb Road.
Thunderstorm Wind, Owsley
- When
- June 18, 12:15 PM EST to 12:20 PM EST
- Where
- Owsley County, Island City
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 37.370, -83.780
Three twelve inch diameter trees wre blown down on Holly Fork Road.
Thunderstorm Wind, Leslie
- When
- June 18, 12:24 PM EST to 12:29 PM EST
- Where
- Leslie County, 1 mi N of Roark
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 37.035, -83.520
Multiple trees were blown down in the Roark area with a tree on top of a mobile home. Dispatch also reported trees down county wide.
Heavy Rain, Owsley
- When
- June 18, 12:25 PM EST to 12:30 PM EST
- Where
- Owsley County, Island City
- Reported by
- Trained Spotter
- Coordinates
- 37.370, -83.780
A spotter measured 1.35 inches of rain in Island City between 130 and 146 pm.
Thunderstorm Wind, Perry
- When
- June 18, 12:33 PM EST to 12:38 PM EST
- Where
- Perry County, 1 mi S of Hazard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.236, -83.200
Trees fell on a structure in Combs.
Thunderstorm Wind, Morgan
- When
- June 18, 12:40 PM EST to 12:45 PM EST
- Where
- Morgan County, 1 mi SSE of White Oak
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.857, -83.193
The Magoffin Count dispatch reported a tree was down on Highway 460 just outside the Magoffin County line in Morgan county.
Thunderstorm Wind, Knott
- When
- June 18, 12:44 PM EST to 12:49 PM EST
- Where
- Knott County, Ritchie
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.320, -83.080
The Knott county Highway Dept had to remove trees from the roadway on Highways 1102 and 1088 near Ritchie.
Heavy Rain, Estill
- When
- June 18, 12:45 PM EST to 12:50 PM EST
- Where
- Estill County, 1 mi N of Drip Rock
- Reported by
- Public
- Coordinates
- 37.594, -83.980
The public measured 1.07 inches of rainfall in approximately 45 minutes near Drip Rock.
Thunderstorm Wind, Leslie
- When
- June 18, 12:50 PM EST to 12:55 PM EST
- Where
- Leslie County, 9.5 mi W of Hoskinston
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.080, -83.552
A 75 year old apple tree was blown down.
Thunderstorm Wind, Harlan
- When
- June 18, 12:51 PM EST to 12:56 PM EST
- Where
- Harlan County, Harlan
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.850, -83.320
Trees were blown down in the city of Harlan.
Thunderstorm Wind, Harlan
- When
- June 18, 12:55 PM EST to 1:00 PM EST
- Where
- Harlan County, Wallins Creek
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 36.830, -83.420
Numerous trees were blown down on Wallins Creek. Winds were estimated at 70 mph.
Thunderstorm Wind, Harlan
- When
- June 18, 12:55 PM EST to 1:00 PM EST
- Where
- Harlan County, Evarts
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.870, -83.200
Trees were blown down in the city of Evarts.
Thunderstorm Wind, Harlan
- When
- June 18, 12:58 PM EST to 1:03 PM EST
- Where
- Harlan County, Cawood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.780, -83.230
Law enforecement reported that 10 trees were blown down in Cawood near Highway 3001.
Thunderstorm Wind, Letcher
- When
- June 18, 1:18 PM EST to 1:23 PM EST
- Where
- Letcher County, 2 mi SW of Fleming
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.160, -82.706
Trees were blown down in several areas around Fleming-Neon.
Thunderstorm Wind, Pike
- When
- June 18, 1:46 PM EST to 1:51 PM EST
- Where
- Pike County, Meta
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.570, -82.430
A tree was blown down onto some power lines.
Thunderstorm Wind, Clay
- When
- June 18, 9:21 PM EST to 9:26 PM EST
- Where
- Clay County, Oneida
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 37.270, -83.630
Trees were blown down in Oneida.
Thunderstorm Wind, Letcher
- When
- June 18, 9:35 PM EST to 9:50 PM EST
- Where
- Letcher County, Jeremiah
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.170, -82.920
Thunderstorm Wind, Leslie
- When
- June 18, 10:50 PM EST to 10:55 PM EST
- Where
- Leslie County, Smilax
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.130, -83.280
Large trees and power lines were blown down. Phone line damage also occurred.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Texas, June 18, 20092 deaths · $5.8 million · 58 kt wind · 15 events
- Hail and Damaging Winds in Illinois, June 18, 2009$2.5 million · 2 in hail · 43 events
- Hail and Lightning Strike in Colorado, June 18, 20091 injured · $8.5 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in Tennessee, June 18, 20093 injured · $298,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$723,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in North Dakota, June 18 to 19, 2009$125,000 · EF1 · 28 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$675,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Minnesota, June 18, 2009$400,000 · 2.5 in hail · 21 events
- Tornadoes and Flash Flood in Minnesota, June 18 to 19, 2009$105,000 · EF1 · 21 events
- Tornado and Flash Flooding in Wisconsin, June 18 to 19, 2009$255,000 · EF0 · 26 events
- Flash Flooding and Damaging Winds in Indiana, June 18, 2009$307,000 · 65 kt wind · 17 events
- Hail and Damaging Winds in Illinois, June 18, 2009$380,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183984, 183871, 183897, 183904, 183906, 183912, 183913, 183916, 183918, 183920, 183881, 183921, 183923, 183954, 183956, 183958, 183960, 183969, 183970, 183972, 183977, 183978, 183979, 183980, 183981, 183982, 183985, 183873, 183875, 183878.